Alert archive / Nebraska / Flash Flood Warnings in 2001

Flash Flood Warning 20, NWS Omaha, NE

October 9, 2001Boone County, Platte County, Nebraska

NWS Omaha, NE issued this flash flood warning at Oct 9, 2001, 8:30 PM CDT for Boone County, Platte County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 9, 2001, 8:30 PM CDT (01:30 UTC)
Expired
Oct 9, 2001, 11:30 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Boone County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 100135
FFWOMA
NEC011-141-100430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
830 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PLATTE COUNTY IN NORTHEAST NEBRASKA
  SOUTHEAST BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1130 PM CDT

* AT 825 PM CDT...THE PUBLIC REPORTED 4 1/2 INCHES HAS FALLEN IN THE
  LINDAY AREA. AT 815 PM CDT THE BOONE COUNTY SHERIFF DEPARTMENT
  ALSO INDICATED SOME WATER AND MUD WAS OVER THE ROAD ON HIGHWAY
  56 AREA AROUND SAINT EDWARD.

* PEOPLE SHOULD BE ALERT FOR RAPID RISES ALONG SHELL CREEK IN PLATTE
  COUNTY

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY AND MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

TO REPORT SEVERE WEATHER...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OMAHA.

LAT...LON 4173 9792 4156 9791 4153 9729 4171 9728

WIESE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 2:00 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Oct 9, 2:00 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT TUE OCT 9 2001

NEAR TERM CONCERN IS RISK OF SEVERE WEATHER THROUGH AT LEAST 06Z.
SURFACE ANALYSIS EARLY THIS AFTN SHOWED A STRONG LOW PRES CENTER
OVER SWRN NE.  DRYLINE EXTENDED SOUTH INTO W TX.  CDFNT STARTING TO
BECOME A BIT MORE DEFINED FROM NWRN MN INTO THE LOW AND THEN
BACK INTO CO.  12Z ETA MODEL MOVES SFC LOW INTO SWRN MN BY 06Z AS
SHORTWAVE ENERGY KICKS OUT.  JET DYNAMICS ARE ALSO PLAYING A PART
IN OUR WEATHER.  UPPER AIR ANALYSIS FROM THIS MORNING SHOWED ONE
JET SEGMENT FROM MT NEWD INTO CANADA...AND ANOTHER OVER THE PNHDL
OF TX.  12Z MODELS HAVE NOT AFFECTIVELY INITIALIZE THE SRN JET
MAX.  18Z 250 MB PROFILER WINDS SHOWED MAX VALUE OF 95 KTS AROUND
HILLSBORO KS.  LATEST SATELLITE IMAGERY SHOWED PLENTY OF BREAKS
IN THE CLOUDINESS OVER THE WRN PART OF KS INTO SWRN NE...WITH
TEMPS IN THE 70S TO LOWER 80S.  SATELLITE SHOWS PLENTY OF BREAKS
IN THE CLOUDINESS FROM SWRN NE INTO WRN KS...AND CLOUDS HAVE
BEEN THINNING INTO SOUTH CENTRAL NE INTO NRN KS.  MAIN THREATS
ARE HAIL AND WIND...BUT TORNADOES CAN NOT BE RULED OUT...MAINLY
TO OUR W AND SW.

CDFNT SHOULD MOVE THROUGH MOST OF THE FCST AREA BY 12Z WED...BUT
MAYBE NOT IN FAR SWRN IA.  THREAT OF ANY SIGNIFICANT PCPN SHOULD
ALSO END BY AROUND THAT TIME AS Q VECTOR DIVERGENCE INDICATES
STRONG SUBSIDENCE.  THE BULK OF CLOUD COVER SHOULD BE GONE BY
NOON...BUT SOME 850 MB MOISTURE LINGERS.  WILL KEEP SOME CLOUD
COVER AROUND EARLY...THEN IT SHOULD BE PARTLY SUNNY WITH HIGHS
IN THE UPPER 50S AND LOWER 60S.  CONDITIONS SHOULD BE CLEAR TO
PARTLY CLOUDY IN THE WED NGT TO THU PERIOD...AND WILL NOT DEVIATE
MUCH FROM NGM MOS.

MRF AND ECMWF ARE IN GOOD AGREEMENT WITH SPEED OF SHORTWAVE TROF
MOVING INTO THE ROCKIES AND WRN PLAINS BY 12Z FRI...AT LEAST OVER
THE CONUS.  MRF IS A BIT STRONGER/DEEPER...BUT 500 MB PATTERN IS
VERY SIMILAR.  SO...HAVE INCREASED CHANCE OF PCPN FOR FRI.
AGREEMENT REMAINS DECENT INTO THE SAT/SUN TIMEFRAME...AS LONGWAVE
TROUGH BECOMES ESTABLISHED OVER THE NRN AND CNTRL PLAINS.  MRF
REMAINS A BIT STRONGER...AND EVEN STARTS TO DEVELOP A CLOSED LOW
NEAR THE ND/MN BORDER BY 12Z SUN.  DURING THE SAME TIME...ECMWF
HAS A VERY STRONG RIDGE OVER THE ERN PACIFIC INTO CA.  BOTH MODELS
INDICATE AN INCREASE IN WAVE NUMBER BY 12Z MON.  CONFIDENCE OF
4-7 DAY FCST ABOVE AVERAGE TODAY.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Oct 9, 4:45 PM CDT, 3 hours 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT TUE OCT 9 2001

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN AREAS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT.

A SURFACE LOW PRESSURE SYSTEM IS LOCATED SOUTHWEST NEBRASKA WILL
MOVE INTO SOUTHWEST MINNESOTA BY WEDNESDAY MORNING AND TRAIL A
STRONG COLD FRONT ACROSS THE CENTRAL PLAINS. IN ADDITION A UPPER AIR
DISTURBANCE WILL BE MOVING ACROSS THE PLAINS. THESE FEATURES WILL
INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS.

INSTABILITY AND WIND SHEAR ARE FAVORABLE FOR SOME SUPERCELL
THUNDERSTORMS TO FORM.  WITH THE FAVORABLE LOW LEVEL WIND
SHEAR...SOME STORMS COULD GENERATE TORNADOES THIS EVENING...
ESPECIALLY WEST OF A LINE FROM CROFTON TO BEATRICE. OTHERWISE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

GW
Local storm report, Oct 9, 5:34 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
534 PM CDT TUE OCT 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    8 SW CEDAR RAPIDS         NE   TORNADO
10/09/01   BOONE                          BRIEF TOUCHDOWN
Local storm report, Oct 9, 5:48 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
548 PM CDT TUE OCT 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0533 PM    CEDAR RAPIDS              NE   TORNADO
10/09/01   BOONE                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 9, 7:08 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
708 PM CDT TUE OCT 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CEDAR RAPIDS              NE   1.25 INCH HAIL
10/09/01   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0654 PM    2 NW DUNCAN               NE   TORNADO
10/09/01   PLATTE                         REPORTED BY MEDIA.

0659 PM    CEDAR RAPIDS              NE   1 INCH HAIL
10/09/01   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 9, 7:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
744 PM CDT TUE OCT 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    1 N ST EDWARD             NE   1 INCH HAIL
10/09/01   BOONE                          REPORTED BY PUBLIC.

0703 PM    2 E MONROE                NE   TORNADO
10/09/01   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0725 PM    1 N ST EDWARD             NE   .75 INCH HAIL
10/09/01   BOONE
Local storm report, Oct 9, 8:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
802 PM CDT TUE OCT 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    2 W MADISON               NE   1 INCH HAIL
10/09/01   MADISON                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0752 PM    1 E HUMPHREY              NE   TORNADO
10/09/01   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:15 PM CDTTornado WarningOAXMadison, Platte30 min
Oct 9, 7:23 PM CDTSevere Thunderstorm WarningOAXBoone37 min
Oct 9, 7:44 PM CDTTornado WarningOAXMadison, Platte, Stanton46 min
Oct 9, 8:20 PM CDTTornado WarningOAXStanton40 min
Oct 9, 8:30 PM CDTSevere Thunderstorm WarningOAXCuming60 min
Oct 9, 9:28 PM CDTSevere Thunderstorm WarningOAXCuming32 min
Oct 9, 9:39 PM CDTSevere Thunderstorm WarningOAXWayne36 min
Oct 9, 10:12 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge33 min
Oct 9, 10:57 PM CDTSevere Thunderstorm WarningOAXCedar33 min

Nearby

Flash Flood Warnings in Nebraska, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.